Illinois, 2018

Hail and Damaging Winds in Illinois, May 26 to 27, 2018

May 26 to 27, 2018 · NWS DVN · 10 events in 3 counties and zones

Record heat and humidity sparked scattered thunderstorms in the afternoon and a few storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Record heat and humidity sparked scattered thunderstorms in the afternoon and a few storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 26, 1:49 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, May 26, 1:49 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
249 PM CDT Sat May 26 2018

.SYNOPSIS...
Issued at 245 PM CDT Sat May 26 2018

At 2 PM CDT, region under very warm surface and upper air high
pressure with well above normal temperatures. Isolated cumulus
supports may a risk of late PM pulse storms that may be briefly
severe in the 4 to 8 PM time period, mostly south of highway 34.
Hot and humid conditions to prevail into Memorial day with dry
to mostly dry conditions with near record highs with PM heat
indices into the mid 90s for several hours.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 245 PM CDT Sat May 26 2018

Short Term Forecast Confidence Assessment...good or above average
with little sensible weather. Highs and low should be within 3
degrees of forecast with some patchy fog an issue to monitor late
tonight.

Tonight...warm and a bit muggy with light winds with mins upper
60s to near 70 degrees. Once again, risk of shallow fog in low
lying areas toward sunrise.

Sunday...near record highs in the lower to middle 90s expected and
slightly lower dewpoints with heat indices reaching into the mid
90s mostly locations for several hours. Winds will tend to be
southerly at around 5 mph limiting any relief from the heat.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 245 PM CDT Sat May 26 2018

Long Term Forecast Confidence Assessment...good or above average
with main issue the coverage of risk of any convection toward mid
week. Temperatures mostly above average and mostly dry to dry.

Memorial Day...another hot and a bit humid day similar to Sunday.
Highs lower to middle 90s and heat indices in PM hours into the
mid 90s for several hours with winds a bit stronger out of the
southeast at 5 to 10 mph. Mins both Monday and Tuesday AM upper
60s to around 70 and dry conditions.

Tuesday and Wednesday...slightly cooler with highs around 90F
Tuesday and middle 80s on Wednesday with slight chance to chance
of showers and storms, mostly Wednesday PM with near severe
possible suggested attm. Lows in the upper 60s.

Thursday through Saturday...minor changes with highs lower to
middle 80s and mins mostly in the middle 60s and some lower 60s in
the north possible.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 1203 PM CDT Sat May 26 2018

Summertime surface and upper air high pressure is resulting in
very light winds and clear skies across the upper midwest. VFR
conditions are expected to continue with risk of patchy light
fog for later shifts to consider near sunrise for a few hours.

&&

.CLIMATE...
ISSUED AT 245 PM CDT Sat May 26 2018

Record Highs for May 27...

Moline.........94 in 2012
Cedar Rapids...94 in 1914
Dubuque........94 in 1874
Burlington.....93 in 2012

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SYNOPSIS...16
SHORT TERM...16
LONG TERM...16
AVIATION...16
Hazardous weather outlook, May 26, 2:54 AM CST, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
354 AM CDT Sat May 26 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-270900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
354 AM CDT Sat May 26 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible this afternoon across
southeast Iowa, northeast Missouri and west central Illinois. Severe
weather is not expected. The main threat from any thunderstorm
would be lightning and heavy rain.

Hot weather is expected today with heat indices reaching the mid
90s. Be sure to drink plenty of water if outdoors.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Hot and humid conditions are expected through the Memorial Day
weekend. Heat indices will be in the mid to upper 90s through
Monday.

Thunderstorms are possible Tuesday into Wednesday next week. At
this time it is too soon to tell if any storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Local storm report, May 26, 12:50 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
150 PM CDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 AM     HAIL             2 SSW MARENGO           41.77N 92.09W
05/26/2018  E1.00 INCH       IOWA               IA   TRAINED SPOTTER

            DELAYED REPORT AND TIME ESTIMATED FROM
            RADAR. HAIL BETWEEN AN NICKEL AND QUARTER
            SIZE.

&&
Local storm report, May 26, 1:53 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
253 PM CDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 AM     HAIL             NEWHALL                 41.99N 91.96W
05/26/2018  E0.75 INCH       BENTON             IA   TRAINED SPOTTER

            DELAYED REPORT. TIME ESTIMATED FROM RADAR.

&&
Local storm report, May 26, 2:13 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
313 PM CDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 AM     TSTM WND DMG     NORWAY                  41.90N 91.92W
05/26/2018                   BENTON             IA   TRAINED SPOTTER

            DELAYED REPORT AND TIME ESTIMATED FROM
            RADAR. LARGE BRANCH DOWN.

&&
Special weather statement, May 26, 2:28 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
328 PM CDT SAT MAY 26 2018

ILC067-109-262100-
Hancock-McDonough-
328 PM CDT SAT MAY 26 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HANCOCK AND
SOUTHWESTERN MCDONOUGH COUNTIES UNTIL 400 PM CDT...

At 327 PM CDT, a strong thunderstorm was located near Colmar, or 11
miles southeast of Carthage. The storm is nearly stationary.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Augusta, Colmar, Plymouth and Hancock County Fairgrounds.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4020 9104 4036 9108 4038 9085 4028 9080
      4028 9091 4019 9091
TIME...MOT...LOC 2027Z 357DEG 0KT 4031 9097

Speck
Special weather statement, May 26, 2:52 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
352 PM CDT SAT MAY 26 2018

ILC067-109-262130-
Hancock-McDonough-
352 PM CDT SAT MAY 26 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN HANCOCK AND
SOUTHWESTERN MCDONOUGH COUNTIES UNTIL 430 PM CDT...

At 351 PM CDT, strong thunderstorms were clustered near Carthage,
moving southeast at 15 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Carthage, Colchester, La Harpe, Blandinsville, Augusta, Ferris,
Tennessee, Fandon, Burnside, Colmar, Plymouth, Fountain Green,
Bentley, Doddsville, Webster, Hancock County Fairgrounds and Argyle
Lake State Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4020 9103 4049 9119 4059 9094 4047 9074
      4028 9063 4028 9091 4019 9091
TIME...MOT...LOC 2051Z 324DEG 12KT 4043 9101

Speck

The radar

The Lincoln radar (KILX), 135 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Hancock

When
May 26, 3:03 PM CST
Where
Hancock County, 0.69 mi N of Plymouth
Measured
0.75 in hail
Reported by
Public
Coordinates
40.290, -90.920

A public report was received of hail up to the size of pennies.

Hail, Hancock

When
May 26, 3:18 PM CST to 3:23 PM CST
Where
Hancock County, 0.53 mi E of St Mary
Measured
1 in hail
Reported by
Public
Coordinates
40.350, -90.920

A public report was received of hail estimated to be the size of peas up to quarters in size, lasting for up to 5 minutes in duration.

Hail, Hancock

When
May 26, 3:25 PM CST
Where
Hancock County, 0.87 mi NW of Plymouth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.290, -90.930

A trained spotter reported hail up to the size of quarters. This was a delayed report.

Hail, Hancock

When
May 26, 3:25 PM CST
Where
Hancock County, 1.26 mi WNW of Plymouth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.290, -90.940

A trained spotter reported hail up to the size of quarters 0.5 miles west of the town of Plymouth.

Hail, Hancock

When
May 26, 3:32 PM CST
Where
Hancock County, 0.53 mi W of St Mary
Measured
1 in hail
Reported by
Public
Coordinates
40.350, -90.940

A public report was received of hail estimated to be the size of pennies up to quarters covering the road.

Hail, Hancock

When
May 26, 3:39 PM CST
Where
Hancock County, 2.22 mi WSW of St Mary
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.340, -90.970

A trained spotter reported hail the size of peas up to the size of dimes.

Hail, Hancock

When
May 27, 1:03 PM CST
Where
Hancock County, 1.26 mi WSW of Ferris
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.460, -91.190

A trained spotter reported pea to dime sized hail.

Hail, Hancock

When
May 27, 2:14 PM CST
Where
Hancock County, Ferris
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.470, -91.170

A trained spotter reported hail up to 1 inch in diameter.

Thunderstorm Wind, McDonough

When
May 27, 3:00 PM CST
Where
McDonough County, 2.32 mi NNE of Sciota
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
40.600, -90.730

A state official reported a power pole and lines down on East 900th and North 2200. The time was estimated by radar.

Thunderstorm Wind, Rock Island

When
May 27, 3:26 PM CST
Where
Rock Island County, 0.52 mi E of Moline
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.500, -90.510

Local broadcast media reported a large tree branch was blown down. This tree branch took down a power line which started a fire to a house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749738, 749739, 749741, 749742, 749743, 749745, 747233, 747234, 747236, 747237.